advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Neoga, Illinois, USA:

I have been on insulin for one year now. I take Lantus and am using 70 units at bedtime. I also take Actos, 45mg, four times a day. I have been having a lot of problems with bursitis in both hips. I also have some knee problems and PVD (peripheral vascular disease) on both legs with varicose veins. My blood sugars have been up and down, mostly up, over 300 mg/dl [16.7 mmol/L]. I went to physical therapy yesterday after lunch, had a good workout and came home. I was in quite a bit of pain when I got home. At 4 p.m., I checked my blood sugar and it was 364 mg/dl [20.2 mmol/L]. I had nothing to eat after lunch. I took a pain pill and checked my blood sugar an hour later when I was feeling better. It was down to 218 mg/dl [12.1 mmol/L]. Can my blood sugar be elevated because I have a lot of inflammation and pain? I keep increasing my Lantus and I also use some Humalog as needed. I can't seem to get the sugars under control. I don't think my doctor is taking very good care of me. I am going to start seeing a new internist soon. Do you have any suggestions?

Answer:

Pain can actually increase your blood sugars. It activates the adrenals to make more adrenaline. This hormone antagonizes insulin. Care of your pain or prevention of pain can help improve your blood sugars. Most good insulin regimens are not one-sided. You need to adjust Humalog on an ongoing basis, in addition to the Lantus. I would suggest you talk to your physician about both the basal insulin component, Lantus, and the rapid-acting insulin component, Humalog. However, you should know that injections with steroids can also raise your blood sugars dramatically.

JTL

DTQ-20040604135008
Original posting 14 Jun 2004
Posted to Aches and Pains and Hyperglycemia and DKA

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:58
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.